Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 239, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2011, 8:16 PM EDT for Calhoun County, Lexington County, Richland County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2011, 8:16 PM EDT (00:16 UTC)
- Expired
- Aug 11, 2011, 9:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 26 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
780
WUUS52 KCAE 120016
SVRCAE
SCC017-063-079-120100-
/O.NEW.KCAE.SV.W.0239.110812T0016Z-110812T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
816 PM EDT THU AUG 11 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 900 PM EDT
* AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR GASTON...OR 9 MILES SOUTH
OF CAYCE...AND MOVING EAST AT 10 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SOUTH CONGAREE...PINE
RIDGE AND GASTON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3363 8082 3369 8103 3370 8104 3370 8107
3373 8120 3392 8115 3396 8078
TIME...MOT...LOC 0017Z 268DEG 9KT 3383 8105
$$
HC1 follow-up statement
670
WWUS52 KCAE 120040
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
840 PM EDT THU AUG 11 2011
SCC017-063-079-120100-
/O.CON.KCAE.SV.W.0239.000000T0000Z-110812T0100Z/
LEXINGTON SC-RICHLAND SC-CALHOUN SC-
840 PM EDT THU AUG 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CALHOUN...RICHLAND AND LEXINGTON COUNTIES...
AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CALHOUN COUNTY...OR 13
MILES SOUTHEAST OF CAYCE...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3363 8082 3369 8102 3370 8104 3370 8108
3371 8112 3376 8106 3394 8097 3396 8078
TIME...MOT...LOC 0040Z 284DEG 17KT 3379 8094
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:47 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 11, 7:47 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 747 PM EDT THU AUG 11 2011 .SYNOPSIS... A WEAK TROUGH WILL REMAIN NEAR THE FORECAST AREA THROUGH SATURDAY. AN APPROACHING COLD FRONT WILL MOVE INTO THE AREA SUNDAY. && .NEAR TERM /TONIGHT/... THROUGH EARLY THIS EVENING...CONVERGENCE INTO THE SURFACE TROUGH WILL HELP SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS. COVERAGE SHOULD BEGIN TO DIMINISH DUE TO LOSS OF HEATING. TEMPERATURES WILL BE FALLING THROUGH THE 80S. THROUGH TONIGHT...THE SURFACE TROUGH AND A MID-LEVEL SHORTWAVE MOVING OUT OF EASTERN ALABAMA MAY CONTINUE TO SUPPORT ISOLATED THUNDERSTORMS OVERNIGHT. OVERNIGHT LOWS IN THE LOWER 70S. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... THE SURFACE TROUGH LINGERING NEAR THE AREA PLUS A SERIES OF MID- LEVEL SHORTWAVE TROUGHS IN THE WESTERLY AND DIFLUENT FLOW SUPPORTS SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY. HOWEVER...COVERAGE SHOULD BE LIMITED BECAUSE THE TROUGH AND STRONGER CONVERGENCE MAY OCCUR JUST SOUTH OF THE FORECAST AREA. ALSO...CLOUDINESS SHOULD LIMIT INSTABILITY. FORECASTED CHANCE POPS WHICH WAS SUPPORTED BY THE GUIDANCE CONSENSUS. THE CLOUDINESS SHOULD HELP HOLD DOWN TEMPERATURES AND EXPECT HIGHS LOWER THAN WHAT WE HAVE EXPERIENCED LATELY. USED THE CONSENSUS FOR THE TEMPERATURES FRIDAY THROUGH SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE GREATEST THUNDERSTORM CHANCE WILL LIKELY BE SUNDAY. THE GFS HAS BEEN CONSISTENT SHOWING A COLD FRONT MOVING INTO THE AREA. THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY WILL LIKELY OCCUR THURSDAY. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AFTERNOON CONVECTION HAS SHIFTED MAINLY NORTH OF THE TERMINALS AND SHOULD NOT BE MUCH OF A FACTOR DURING THIS FORECAST PERIOD. GENERALLY VFR CONDITIONS ARE EXPECTED...EXCEPT FOR POSSIBLE MVFR VSBYS AT AGS/OGB IN MORNING FOG. WINDS OVERNIGHT SHOULD BE LIGHT AND VARIABLE...THEN PICK UP ON FRIDAY AFTER 15Z OR SO FROM THE EAST AROUND 5 TO 10 MPH. POSSIBLE AFTERNOON ISOLATED CONVECTION ON FRIDAY BUT LOW CONFIDENCE IN PLACEMENT AND TIMING. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN PATCHY MORNING FOG AND AFTERNOON THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 11, 6:20 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 620 AM EDT THU AUG 11 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 620 AM EDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 6:26 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
626 PM EDT THU AUG 11 2011
SCZ016-112330-
CHESTERFIELD-
626 PM EDT THU AUG 11 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 730 PM EDT...
AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...12 MILES WEST OF PATRICK...MOVING EAST AT 15
MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3460 7980 3456 7982 3448 7990 3449 7993
3448 7996 3449 7998 3448 8003 3449 8005
3443 8015 3450 8033 3456 8038 3470 8033
3464 7980 3461 7978
TIME...MOT...LOC 2226Z 284DEG 14KT 3458 8025
HCSpecial weather statement, Aug 11, 6:27 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
627 PM EDT THU AUG 11 2011
SCZ031-038-112315-
CLARENDON-SUMTER-
627 PM EDT THU AUG 11 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER AND CLARENDON
COUNTIES THROUGH 715 PM EDT...
AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...8 MILES NORTHEAST OF MANNING...MOVING NORTHEAST
AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MANNING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3382 7991 3380 7995 3377 7999 3363 8024
3375 8034 3402 7993 3400 7990 3397 7991
3394 7997 3389 7994 3389 7989 3389 7988
3387 7988
TIME...MOT...LOC 2227Z 232DEG 21KT 3380 8013Local storm report, Aug 11, 7:15 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
715 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG 4 NNW ELGIN 34.21N 80.82W
08/11/2011 KERSHAW SC LAW ENFORCEMENT
TREES DOWN ALONG SESSIONS ROAD NEAR 25 MILE
CREEK.
&&Local storm report, Aug 11, 7:48 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 4 NW ELGIN 34.20N 80.85W
08/11/2011 KERSHAW SC LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS TEE PEE TRAIL RD.
&&
HCSpecial weather statement, Aug 11, 7:59 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
759 PM EDT THU AUG 11 2011
SCZ028-029-031-038-120100-
CLARENDON-LEE-RICHLAND-SUMTER-
759 PM EDT THU AUG 11 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEE...RICHLAND...
SUMTER AND CLARENDON COUNTIES THROUGH 900 PM EDT...
AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BISHOPVILLE TO 8
MILES NORTHWEST OF PINEWOOD...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...MANNING...MILLWOOD...MULBERRY...SOUTH SUMTER
AND SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3396 7993 3394 7997 3393 7996 3360 8025
3376 8065 3377 8066 3378 8072 3432 8028
3426 8012 3420 8011 3416 8015 3409 8008
3408 8003 3403 7997 3400 7990
TIME...MOT...LOC 2359Z 296DEG 17KT 3421 8024 3382 8055
HCLocal storm report, Aug 11, 8:01 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST 2 NNW CHERRYVALE 33.97N 80.48W
08/11/2011 M52 MPH SUMTER SC ASOS
52 MPH WIND GUST AT SHAW AIR FORCE BASE
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:19 PM EDT | Flash Flood Warning | CAE | Richland | 105 min |
| Aug 11, 10:52 PM EDT | Flash Flood Warning | CAE | Richland | 83 min |
| Aug 12, 12:19 AM EDT | Flash Flood Warning | CAE | Richland | 97 min |
| Aug 12, 12:29 PM EDT | Special Weather Statement | CAE | Chesterfield, Clarendon, Kershaw, Lee, Sumter | 61 min |
| Aug 12, 12:48 PM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Sumter | 3 hr |
| Aug 12, 3:32 PM EDT | Areal Flood Advisory | CAE | Aiken | 58 min |
| Aug 12, 4:13 PM EDT | Special Weather Statement | CAE | Barnwell | 47 min |
| Aug 12, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 49 min |
| Aug 12, 5:37 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.